Serotonin Syndrome

Serotonin syndrome is when high levels of serotonin get accumulated in the body due to taking certain drugs. It occurs when two serotonergic drugs like SSRI (selective serotonin reuptake inhibitors), MAOI (monoamine oxidase inhibitors), tricyclic antidepressants, etc., are taken together. It causes symptoms like restlessness, confusion, rapid pulse, diarrhea, and tremors.

Recently Answered Questions Recently Answered Questions

All the answers published on this website are written by Verified Health and Wellness Experts and Therapists. The Content has been moderated by the iCliniq Content Review Team before publication. Post your health questions on iCliniq-Wellness by choosing the right Wellness Specialty and get them answered. Your queries will be answered 24/7 by top Wellness Experts from iCliniq-Wellness.

Which would you recommend for anxiety, Buspar or Celexa?

Query: Dear Doctor, I am a 24 year old female, was prescribed with Celexa 20mg  once daily and Buspar 5mg twice daily for severe anxiety/panic attacks. Both of these medicines are SSRIs though, and I read about it online that everyone/every source says never to take them at the same time due to risk of ...  Read Full »


Ananth Shanmugam

Answer: Hi, Welcome to icliniq.com. You are not on too high a dose of celexa or buspar. However serotonin syndrome is not always dose dependant. I feel just the chills and sedation are too general to be indicative of serotonin syndrome. You should have some level of muscle rigidity, high fever, muscular ...  Read Full »

How long will it take for a patient with CHF and BP to develop seratonin syndrome?

Query: Hello doctor, My father is a 73-year-old male with the following diagnoses: Essential tremor, congestive heart failure (he has a pacemaker), hypertension, borderline diabetes, arthritis in the hips, depression (moderate to severe) and cognitive issues. He received an epidural yesterday for pain...  Read Full »


Dr. Arul Amuthan

Answer: Hi, Welcome to icliniq.com. Looking at the age and co-morbid conditions, the polypharmacy (multiple drugs) is a must. At the same time, the clinician will assess (monitor) the patient for any serious side effects or drug incompatibility. Since your father has many geriatric complaints, I feel all...  Read Full »

ask-doctor-img Ask a Wellness Expert Online

Choose a Specialty
* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.